MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 4.0MM CANNULATED SCREW SHORT THREAD/40MM; SCREW, FIXATION, BONE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 4.0MM CANNULATED SCREW SHORT THREAD/40MM; SCREW, FIXATION, BONE
Model Number 207.640
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/05/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported on (b)(6) 2019, during final tightening the surgeon torqued the short thread cannulated screw hard enough for the screw head to break off during an open reduction and internal fixation (orif) of the left ankle.The surgeon was using a 2.5 mm hex screwdriver to remove the screw when the screw head broke.The surgeon attempted to retrieve the shaft of the screw using vice grips, but the shaft broke again, this time at the threads.The threaded portion remains implanted in the patient and there were no complications.A portion of the screw was too deep to retrieve and remains in the patient.There was a surgical delay of an unknown number of minutes.The procedure was successfully completed.There was no patient consequence.Concomitant device reported: unknown vice grips (part # unknown, lot # unknown, quantity #1); unknown screwdriver (part # unknown, lot# unknown, quantity #1).This is report 1 for 1 (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A product investigation was completed: the device was not returned.Three images were provided and reviewed.Fluoroscopy/x-ray image showed an ankle with a broken screw embedded in the most distal portion of the tibia, just proximal to, possibly entering, the talocrural joint space.Two concomitant screws were also visible; no issues were noted with the concomitant screws.A provided photo depicted a broken screw; breakage occurred at the base of the screw-head as well as in the distal, threaded section.Deformation/damage was noted to the screw threads and shaft, which correlated to the reported use of vise-grips.No other devices or issues were noted in the images.The lot number remained unknown as it was not visible in the images; a manufacturing record evaluation/review could not be performed.The complaint was confirmed with investigation.During the investigation, no unidentified product design/manufacturing issues or discrepancies were observed (based on the images) that may have contributed to the reported event.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Therefore, it has been determined that no corrective and/or preventive action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device broke during insertion; device not considered implanted/explanted.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
4.0MM CANNULATED SCREW SHORT THREAD/40MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8960417
Report Number2939274-2019-60296
Device Sequence Number16816343
Product Code HWC
UDI-Device Identifier10886982148247
UDI-Public(01)10886982148247
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K161616
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number207.640
Device Catalogue Number207.640
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/06/2019
Supplement Date Received by Manufacturer09/16/2019
09/24/2019
Initial Report FDA Received Date09/04/2019
Supplement Report FDA Received Date09/16/2019
10/01/2019
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - SCREWDRIVERS; UNKNOWN VICE GRIPS; UNK - SCREWDRIVERS; UNKNOWN VICE GRIPS
Outcome Attributed to Adverse Event Required Intervention;
Patient Age19 YR
Patient Weight110